Understanding Post-Injection Inflammation
After an injection, swelling and irritation (inflammation) can occur at the site where the needle entered the skin. This is a reaction to the needle or to the medicine that was injected. Or it may be a reaction to both. The reaction may happen right away. Or it may only begin hours after the injection. In most cases, the reaction is not serious and goes away on its own.
What causes post-injection inflammation?
The most common cause is the skin’s response to the needle or the medicine. Less common causes include an allergic reaction to the medicine. Or you may have an infection at the injection site.
Symptoms of post-injection inflammation
Symptoms at the injection site may include:
Drainage at the injection site
Treatment for post-injection inflammation
Treatment depends on the cause and how bad the reaction is. Most post-injection inflammation is mild. It goes away on its own in hours to days. If treatment is needed, it may include:
Cold packs. These help reduce swelling, itching, and pain.
Over-the-counter pain medicines. These help reduce pain and inflammation.
Prescription medicine. These treat infection.
Possible complications of post-injection inflammation
Be alert for a reaction all over your body. This may cause symptoms such as a skin rash, severe itching, or raised fluid-filled bumps called hives. This kind of reaction can be serious, especially if it affects breathing. If you or your child develops symptoms away from the injection site, call your healthcare provider for further instructions.
When to call your healthcare provider
Call your healthcare provider right away if you have any of these:
Fever of 100.4°F (38°C) or higher, or as directed
Severe pain at the injection site
Blistering at the injection site
Upset stomach (nausea), headache, or dizziness
Skin rash, severe itching, or hives
Swelling of the lips, tongue, or throat
Symptoms that get worse instead of better